[Skip to Content]
[Skip to Content Landing]
Citations 0
Editor's Correspondence
March 23, 1998

Acute Pulmonary Edema After Overdrive for Atrial Flutter

Arch Intern Med. 1998;158(6):679-680. doi:

In reply

Castro describes an interesting patient with chronic atrial flutter who developed florid pulmonary edema immediately after overdrive pacing and conversion to sinus rhythm. He had a history of severe mitral regurgitation and chronic congestive heart failure and was receiving many drugs, including β-adrenergic blocking agents and calcium channel blockers, that might depress ventricular function. Just before conversion, he was in a state of near shock with hypotension, rapid pulse and respirations, distended neck veins, hepatomegaly, pulmonary rales, and pedal edema. I do not know if he received any additional drug at the time of the overdrive pacing. Within 10 minutes after overdrive pacing treatment and conversion to sinus rhythm, the patient developed greater respiratory distress and more pulmonary rales. With vigorous treatment he improved. Goldbaum and associates1 described a patient with atrial flutter who developed pulmonary edema 30 minutes after an atrial pacing procedure and conversion to sinus rhythm; premedication use was diazepam, 10 mg orally.

First Page Preview View Large
First page PDF preview
First page PDF preview
×